NICU parents look forward to the day when they can finally bring home their new baby. However, making the transition from round-the-clock medical care to caring for a baby at home can be overwhelming and scary. Here is some advice from some of our members:
Now That You Are Home
- Enjoy your baby!
- Talk to your child’s pediatrician about any concerns you have.
- Call your county’s early intervention program to have your baby evaluated for service eligibilty.
- Do not be afraid to limit visitors and/or ask visitors to wash hands before touching your baby.
Below are some recommendations if your baby is coming home on any prescription medications:
- If possible, pull medication in as many doses as you can so it's available when you need it. Ask your pharmacist or your doctor for extra syringes. Preparing doses ahead of time is especially helpful in the middle of the night
- When preparing to go home from the NICU, be sure to place and pickup your preemie's prescriptions several days before coming home. Ask for the prescriptions in advance.
- Many of the prescriptions for preemies need to be compounded, which can only be done at a few pharmacies. You may need to search around before finding a pharmacy that does this. Ask the NICU staff which pharmacies might have the typical preemie medications on hand in the right format.
- When giving medicine to your preemie, try putting the tip of the syringe toward the inside of a cheek and slowly releasing the medication. That will help avoid having it go down too fast and cause choking or gagging. Another technique is to put the medicine in the nipple from a bottle.
- If your preemie seems to really dislike the flavor or the medicine ask your pharmacist about Flavor RX. For a small fee (insurance may or may not pay for it) they will draw up the prescription with a nice flavor to make it less bad tasting. You may have to repeat the request with each refill of the medication.
- Use a chart to track what medicines your baby has taken and when. This is especially helpful and limits confusion when more than one person is giving the medications.